Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


DDI SIDE EFFECTS?
Aug 23, 1999

Four month ago my Viral Load was 22,000 and my T4 count was 420. My doctor started me on a cocktail containing the following medications:

DDI 400mgs daily

Sustiva 600mgs daily

Nelfinavir 1250mgs twice daily

D4T 1 caplet twice daily

1592U89 1 capsule twice daily

Since then my viral load has dropped to 2,500 and <250 undetectable and T4Count 480 and 540 respectively.

I have recently begun to have feelings of pins and needles and numbness in my toes and bottoms of my feet. At times these feeling extend to all areas of my feet and lower legs. Most recently, I have experienced these feelings in a couple of fingers (tips) on both my hands.

My doctor told me, these feeling were a side effect of DDI and has recommended an EMG on both my hands and feet.

My investigation of these feelings suggest symptoms of Peripheral Neuropathy related to the DDI medication. If this is so, it is said that some neuropathies develop quickly, can cause nerve damage and if left untreated can spread and become much more serious, even irreversible.

My question is: Should I discontinue the DDI Medication even though it is part if the cocktail I'm currently taking and are there other medications that can be used instead of DDI.

Your general opinion on the use of DDI would be greatly appreciated.

Response from Dr. Holodniy

ddI and d4T both can cause peripheral neuropathy. In some folks, they can be additive in terms of this side effect. I think ddI is a great drug and have had great results with it. You have had a great response to this regimen, but may not need all of those drugs at the same time. You may want to consider discontinuing either the ddI, d4T or both. The other 3 drugs should be able to hold your viral load at undetectable levels. The longer the drugs which cause neuropathy are kept on board, the less chance the neuropathy becomes reversible.

MH



Previous
Viral Load Up After 1.5YR.
Next
eradicate....

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement